MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-8-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that failed to detached during a procedure.The patient was being treated for an arteriovenous malformation.Blood flow was normal and vessel tortuosity was minimal.It was reported that navigation and embolization went well.However, after angiography, the axium coil could not be detached.Three attempts were made to detach the coil with the instant detacher and five attempts were made for manual detachment but were not successful.The coil was removed from the patient's body and was then able to be detached.The surgeon had significant experience with these embolization coils and reported this problem was rare.There was no harm or injury to the patient.
 
Event or Problem Description
Additional information received from the manufacturer representative reporting that the after the coil was removed, it was detached by manual method.There was no damage to the pushwire.The surgery was completed with another medtronic coil of a different model was used to complete the procedure for aneurysm embolization.The patient had been treated for an aneurysm of the left internal cervical clinoid segment.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
D10.Device available, return date - additional information g4.Date manufacturer received - additional information g7.Type of report - additional information h2.Follow-up type - additional information h3.Device evaluation, device returned - additional information h6.Evaluation codes - additional information, device evaluation h10.Additional manufacturer narrative - additional information, device evaluation the device was returned for evaluation and the clinical observation could not be confirmed.As received, the axium prime implant coil was returned already detached.The implant coil was found lightly stretched.The actuator interface was securely attached to the coupler tube.The axium prime pushwire was found broken at the positive load indicator with the release wire and coin still attached to the proximal segment.The distal segment of the pusher was not returned for analysis.The coin was found undamaged.No other anomalies were observed.Based on the returned device analysis, the cause of failure detached during procedure could not be determined, as device was returned with the implant coil already detached.The customer reported that the device was detached manually once removed from the body.As the instant detacher and distal pushwire segment (break indicator, lumen stop, retainer ring and shield coil) was not return, any contribution of the instant detacher and distal pusher segment towards the non-detachment could not be determined.Possible causes for non-detachment are; damage pushwire, coin jammed at the lumen stop, intact twr crimps, coil shield wrapped around the coil shell or proximal end of implant coil, or detachment stick bent or out of specification.There was no malfunction of the device or non-conformance to specification identified that led to the non-detachment.Based on the returned device, the implant coil was found slightly stretched.Possible causes for coil damage are patient vessel tortuosity, advancing/retracting device against resistance or damaged during return shipment.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE HX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10047569
Report Number2029214-2020-00447
Device Sequence Number14292374
Product Code KRD
UDI-Device Identifier00847536032200
UDI-Public00847536032200
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2023
Device Model NumberAPB-2-8-HX-ES
Device Catalogue NumberAPB-2-8-HX-ES
Device Lot NumberA979619
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Initial Date Received by Manufacturer 05/10/2020
Supplement Date Received by Manufacturer05/19/2020
07/04/2020
Initial Report FDA Received Date05/12/2020
Supplement Report FDA Received Date05/21/2020
07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient Weight65